Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 20, NWS Miami, FL

March 24, 20095 counties in Florida

NWS Miami, FL issued this red flag warning at Mar 24, 2009, 4:47 AM EDT for 5 counties in Florida. It took effect at Mar 24, 2009, 11:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 4:47 AM EDT (08:47 UTC)
In effect from
Mar 24, 2009, 11:00 AM EDT
Expired
Mar 24, 2009, 7:00 PM EDT
In force
8 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 240847
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
447 AM EDT TUE MAR 24 2009

...RED FLAG WARNING IN EFFECT FOR ALL SOUTH FLORIDA COUNTIES FOR
RELATIVE HUMIDITIES FALLING BELOW 35 PERCENT FOR A FEW HOURS AND
SUSTAINED 20 FOOT WINDS AROUND 15 MPH UNTIL 7 PM EDT...

FLZ063-066-067-069>071-073-075-241700-
/O.UPG.KMFL.FW.A.0019.090324T1500Z-090324T2300Z/
/O.NEW.KMFL.FW.W.0020.090324T1500Z-090324T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
447 AM EDT TUE MAR 24 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

STRONG PREVAILING EASTERLY WIND FLOW WILL BE BRINGING IN DRIER AIR
THIS AFTERNOON ACROSS MUCH OF THE SOUTH FLORIDA PENINSULA.
RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 35 PERCENT THIS
AFTERNOON WITH SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS,
CAUSING CONDITIONS FAVORABLE FOR SPREADING FIRES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS82 KMFL 241716
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
116 PM EDT TUE MAR 24 2009

...RED FLAG WARNING IN EFFECT FOR ALL SOUTH FLORIDA COUNTIES FOR
RELATIVE HUMIDITIES FALLING BELOW 35 PERCENT FOR A FEW HOURS AND
SUSTAINED 20 FOOT WINDS AROUND 15 MPH UNTIL 7 PM EDT...

FLZ063-066-067-069>071-073-075-242300-
/O.CON.KMFL.FW.W.0020.000000T0000Z-090324T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
116 PM EDT TUE MAR 24 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

STRONG PREVAILING EASTERLY WIND FLOW WILL BE BRINGING IN DRIER
AIR THIS AFTERNOON ACROSS MUCH OF THE SOUTH FLORIDA PENINSULA.
RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 35 PERCENT THIS
AFTERNOON WITH SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS...
CAUSING CONDITIONS FAVORABLE FOR SPREADING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BAXTER
000 
WWUS82 KMFL 241822
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT TUE MAR 24 2009

...RED FLAG WARNING IN EFFECT FOR ALL SOUTH FLORIDA COUNTIES FOR
RELATIVE HUMIDITIES FALLING BELOW 35 PERCENT FOR A FEW HOURS AND
SUSTAINED 20 FOOT WINDS AROUND 15 MPH UNTIL 7 PM EDT...

FLZ068-072-242300-
/O.EXA.KMFL.FW.W.0020.000000T0000Z-090324T2300Z/
METRO PALM BEACH-METRO BROWARD-
222 PM EDT TUE MAR 24 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT WINDS OF 15 MPH...

TEMPERATURES OVER METRO PALM BEACH AND METRO BROWARD COUNTIES
EARLY THIS AFTERNOON HAVE WARM UP INTO THE UPPER 70S...AS DEW
POINTS HAVE FALLEN INTO THE MID TO UPPER 40S. THIS HAS ALLOWED FOR
THE RELATIVE HUMIDITIES TO FALL INTO THE MID 30S EARLY THIS
AFTERNOON. THE RELATIVE HUMIDITIES SHOULD CONTINUE TO REMAIN IN THE
LOWER TO MID 30S OVER THIS AREA ALONG WITH THE 20 FOOT WINDS
AROUND 15 MPH. THEREFORE...THE RED FLAG WARNING HAS BEEN EXTENDED
EASTWARD TO THE METRO AREAS PALM BEACH AND BROWARD COUNTIES UNTIL
7 PM EDT THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-067-069>071-073-075-242300-
/O.CON.KMFL.FW.W.0020.000000T0000Z-090324T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
222 PM EDT TUE MAR 24 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR RELATIVE HUMIDITIES BELOW 35 PERCENT AND 20 FOOT WINDS OF 15
MPH......

STRONG PREVAILING EASTERLY WIND FLOW WILL CONTINUE TO BRING IN
DRIER AIR THIS AFTERNOON ACROSS THE INTERIOR AND WEST COAST METRO
AREAS OF SOUTH FLORIDA PENINSULA. RELATIVE HUMIDITIES ARE
EXPECTED CONTINUE TO DROP BELOW 35 PERCENT THIS AFTERNOON WITH
SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS...CAUSING
CONDITIONS FAVORABLE FOR SPREADING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BAXTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Mar 24, 2:03 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 24, 2:03 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
203 AM EDT TUE MAR 24 2009

.AVIATION...
NO CONCERNS THIS FORECAST PERIOD...WITH PREVAILING VFR CONDITIONS
EXPECTED ACROSS SOUTH FLORIDA. A FEW SHOWERS WILL BE POSSIBLE
ALONG THE IMMEDIATE SOUTHEAST COAST...POSSIBLY AFFECTING MIAMI-
DADE COUNTY TERMINALS WITH -RA...BUT THREAT/EXPECTED COVERAGE IS
TOO LOW TO MENTION VCSH AT THIS TIME. OTHERWISE...SCT TO OCNLY BKN
DECKS OF STRATOCU WILL MOVE INLAND OFF THE ATLANTIC THROUGH THE
PERIOD...UNDER PREVAILING EASTERLY FLOW REGIME. WIND SPEEDS WILL
INCREASE TO 15G25 KNOTS EAST COAST BY MID-MORNING...WITH BOTH
SUSTAINED SPEEDS/GUSTS A BIT LOWER AT APF AND LIGHT ENE WINDS
ANTICIPATED AT NIGHT.

70/DD

&&

.PREV DISCUSSION... /ISSUED 858 PM EDT MON MAR 23 2009/

UPDATE...EAST FLOW HAS WEAKENED A BIT EARLY THIS EVENING SO HAVE
DROPPED THE SCA FOR THE ATLANTIC. BUT STILL HAVE SOME ISOLATED
SPRINKLES OVER THE ATLANTIC AND THATS ALL THE 00Z RAOB CAN
SUPPORT WITH 2000 FOOT THICK MOISTURE. HAVE ADJUSTED THE GRIDS TO
PLACE THE SHOWERS TO THE COAST AND LEFT IN A SILENT 10 FOR THE
EAST METRO AND COASTAL AREAS. KEPT WITH THE CFW FOR HIGH CHANCE OF
RIP CURRENTS WITH EAST WINDS AT 15 KNOTS AT THE BEACHES. ALREADY
UPDATED THE CWF SO THE REGULAR ISSUANCE AT 1030 PM SHOULD HAVE NO
CHANGES. /18

.PREV DISCUSSION... /ISSUED 350 PM EDT MON MAR 23 2009/

UPDATE...AFTER LOOKING AT SATELLITE AND RADAR IMAGERY, LOOKS LIKE
THE ATMOSPHERE HAS DRIED OUT ALREADY FROM THE WIND SURGE SO HAVE
UPDATED THE REST OF THE AFTERNOON PORTION OF THE FORECAST TO
REMOVE ALL MENTION OF PRECIP BUT LEFT IN A SILENT 10 FOR THE WEST.

.PREV DISCUSSION... /ISSUED 239 PM EDT MON MAR 23 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...A DRY AND WARMER WX
PATTERN EXPECTED. THE WIND SURGE THAT MOVED WEST ACROSS SOUTH
FLORIDA SUNDAY NIGHT AND EARLY MONDAY MORNING SHOULD CONTINUE TO
MOVE WEST AND GIVE WAY TO A BUILDING HIGH PRESS RIDGE FROM THE
CAROLINAS SOUTH TO THE NRN BAHAMAS. RIDGING WILL ALSO TAKE PLACE
AT THE MID/UPPER LEVELS WITH A RIDGE BUILDING FROM THE GULF OF MEX
NORTHWARD OVER THE ERN HALF OF THE COUNTRY. THIS WILL RESULT IN
INCREASED SUBSIDENCE AND WILL TEND TO INHIBIT/LIMIT THE AMOUNT OF
PRECIP DURING THIS PERIOD. WL STILL KEEP ISOLD SHOWERS MAINLY OVER
EAST COAST DURING THIS PERIOD AS PATCHES OF CLOUDS/MOISTURE OVER
THE WRN ATLANTIC CAN STILL BE ADVECTED OVER THE LOCAL AREA BY THE
LOW LVL NE/E FLOW. PLENTY OF SUNSHINE DURING THE AFTERNOON AND THE
POSITION OF THE RIDGE ALOFT WILL ALSO RESULT IN A SLOWLY WARMING
TREND WITH MAX AFTERNOON TEMPS MID 80S OVER INTERIOR/WEST SECTIONS
BOTH TUE AND WEDNESDAY. ERN AREAS WILL STILL BE KEPT ON THE COOL
SIDE BY THE PREVAILING EAST FLOW AND COOL ATLANTIC WATERS.

LONG TERM...THURSDAY THROUGH MONDAY...THE M/U RIDGE WILL STILL THE
WX CONDITIONS DURING THE FIRST PORTION OF THIS PERIOD (THU
THROUGH SATURDAY) AND THE DRY AND WARM CONDITIONS SHOULD CONTINUE.
HOWEVER, THE RIDGE WILL BE KICKED OUT OF THE AREA BY A RATHER
VIGOROUS SHORT WAVE TROUGH MOVING ACROSS THE SOUTHERN PLAINS SAT
THROUGH SUN. ALTHOUGH MOST ENERGY WITH THIS SYSTEM WILL LIKELY
MOVE NORTHEASTWARD (ACCORDING TO LONG RANGE MODELS) WILL BE STRONG
ENOUGH TO PUSH A COLD FRNT DOWN THE PENINSULA SUNDAY THROUGH
MONDAY. STILL TOO EARLY TO KNOW HOW MUCH EFFECT THIS SYSTEM WILL
HAVE ON THE LOCAL AREA...HOWEVER GFS HINTS AT A SLIGHT CHANCE OF
RAIN AS IT STALLS AND SLOWLY DISSIPATES THE FRONT ACROSS SOUTH
FLORIDA. WL INDICATE AT MOST 20% AT THIS TIME FOR SUN AND MONDAY.

MARINE...SFC WINDS ARE EXPECTED TO DECREASE OVER ALL WATERS BY
THIS EVENING...HOWEVER DECIDED TO KEEP THE SMALL CRAFT ADVISORY
FOR THE ATLANTIC WATERS AS THE SEAS WILL SURELY LAG BEHIND AND
WILL NOT SUBSIDE BELOW 7 FEET UNTIL LATER TONIGHT. A SMALL
NORTHEAST SWELL OVER THE NRN ATLANTIC WATERS WILL SUBSIDE SLOWLY
TONIGHT AND TUESDAY. HOWEVER ANOTHER SWELL EVENT IS EXPECTED TO
AFFECT OUR ATLANTIC WATERS AS ANOTHER LARGE AND STRONG SFC LOW
DEVELOPS OVER THE WRN ATLANTIC. THIS SWELL SHOULD BEGIN TO AFFECT
THE WATERS OFF PALM BEACH COUNTY BY THU AND REACH A PEAK BY
FRIDAY. BELIEVE WAVEWATCH MAY BE OVERDOING IT A BIT AS IT WAS THE
CASE TODAY WITH BUOY 10 SO MY CONFIDENCE IN THE MODEL IS NOT THAT
HIGH. IN ANY CASE...THESE SWELLS WILL LIKELY KEEP THE RISK OF RIP
CURRENTS RATHER HIGH THROUGH THE ENTIRE PERIOD.

FIRE WEATHER...SLIGHTLY HIGHER THAN EXPECTED TEMPERATURES AND SFC
WINDS AROUND 15 MPH CONTRIBUTED TO ELEVATE THE FIRE DANGER
ACROSS INTERIOR AND WESTERN SECTIONS OF SOUTH FLORIDA THIS
AFTERNOON. A RED FLAG WARNING WAS ISSUED FOR THOSE AREAS. SIMILAR
CONDITIONS WITH HIGHER AFTERNOON TEMPS AND SLIGHTLY LOWER DEW
POINTS ARE EXPECTED FOR MOST OF SOUTH FLORIDA...EXCEPT THE EASTERN
ZONES...TUESDAY. MORE THAN 4 CONSECUTIVE HOURS OF RH BELOW 35% ARE
EXPECTED AND SO A FIRE WEATHER WATCH HAS BEEN ISSUED. RH VALUE
WILL GRADUALLY INCREASE AFTER THURSDAY WHEN A MORE SE FLOW BEGIN
TO AFFECT THE LOCAL AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  65  79  67  79 / -  10 10 10
FORT LAUDERDALE  67  79  67  80 / -  10 10 10
MIAMI            66  79  68  82 / -  10 10 10
NAPLES           60  83  62  81 / -  10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...FIRE WEATHER WATCH FROM 11 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR FLZ063-FLZ066-FLZ067-FLZ069-FLZ070-FLZ071-
     FLZ073-FLZ075.

AM...NONE.

GM...NONE.

&&

LONG TERM...60/BD
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Mar 23, 8:00 PM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
800 PM EDT MON MAR 23 2009

FLZ063-066>075-168-172>174-240900-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
800 PM EDT MON MAR 23 2009

...HIGH RISK OF DANGEROUS RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EASTERLY WINDS OF AROUND 15 KNOTS AT THE BEACHES
COMBINED WITH A LOW TIDE SHORTLY AFTER MIDNIGHT WILL CONTINUE TO
RESULT IN A HIGH RISK OF DANGEROUS RIP CURRENTS AT THE ATLANTIC
COAST BEACHES OF MIAMI-DADE, BROWARD AND PALM BEACH COUNTIES
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EASTERLY WINDS OF 15 TO 20 KNOTS WILL PERSIST ACROSS THE ATLANTIC AND
OFFSHORE GULF WATERS THROUGH AT LEAST EARLY THURSDAY, RESULTING IN
A CONTINUATION OF HAZARDOUS MARINE CONDITIONS. THE COMBINATION OF
ONSHORE FLOW AND SWELL WILL ALSO MAINTAIN AN ELEVATED RISK OF RIP
CURRENTS AT THE ATLANTIC COAST BEACHES THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.